New York, 2009

Flash Flooding and Hail in New York, July 1, 2009

July 1, 2009 · NWS ALY · 24 events in 6 counties and zones

An unstable airmass remained in place across the area Wednesday, July 1st. A strong upper level low over the Great Lakes Region with disturbances rotating about it triggered numerous thunderstorms across eastern New York during the afternoon and early evening hours, some of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An unstable airmass remained in place across the area Wednesday, July 1st. A strong upper level low over the Great Lakes Region with disturbances rotating about it triggered numerous thunderstorms across eastern New York during the afternoon and early evening hours, some of which became severe.

In addition, some thunderstorms produced torrential downpours leading to flash flooding, especially in areas that received heavy rainfall on June 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 1, 1:45 PM EST, 2 minutes earlier.

Area forecast discussion, Jul 1, 1:45 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
245 PM EDT WED JUL 1 2009

.SYNOPSIS...
A STRONG UPPER LEVEL LOW NEAR THE EASTERN GREAT LAKES
REGION WILL KEEP THE WEATHER UNSETTLED TODAY THROUGH FRIDAY. THIS
SLOW MOVING CUTOFF LOW WILL PRODUCE SHOWERS AND THUNDERSTORMS OVER
THE NEXT FEW DAYS...AS DISTURBANCES ROTATE AROUND THE UPPER LOW.
THE SHOWERS AND THUNDERSTORMS TODAY THROUGH TONIGHT WILL PRODUCE
VERY HEAVY RAINFALL ACROSS PORTIONS OF THE FORECAST AREA.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
THE FOG/STRATUS WHICH COVERED THE REGION TOOK ITS TIME BURNING
OFF IN THE HUDSON VALLEY...BUT NOW THAT IT HAS DONE SO THE SUN
WAS DECREASING STABILITY AND CONVECTION WAS FIRING UP ACROSS THE
REGION WEST OF THE HUDSON RIVER. AT THE SAME TIME A VERY ACTIVE
AREA OF CONVECTION WAS OVER NEW ENGLAND MOVING NORTH. DID SOME
MINOR ADJUSTMENTS FOR OUR HIGH TEMPERATURES BASED ON LATEST
OBS. HAVE ONLY MADE MINOR ADJUSTMENTS TO POPS FROM THE PREVIOUS
FORECAST. HAVE GONE WITH CATEGORICAL POPS FOR THIS AFTERNOON...
LIKELY FOR THIS EVENING AND OVERNIGHT INTO THURSDAY MORNING AND
THEN CATEGORICAL FOR THURSDAY AFTERNOON. THE STORM PREDICTION
CENTER HAS SOUTHEASTERN NEW YORK IN THE SLIGHT RISK AREA FOR
BOTH TODAY AND THURSDAY. HAVE KEPT ENHANCED WORDING FOR HEAVY
RAIN...GUSTY WINDS...AND SMALL HAIL THROUGH EARLY THURSDAY
EVENING. BOTH THE GFS AND NAM HAVE CAPES 1000 TO 2000 J/KG
THIS AFTERNOON AND THURSDAY AFTERNOON. PWAT VALUES FROM THE
12Z SOUNDINGS WERE 1.0 TO 1.4 INCHES. STEERING WINDS WERE
AROUND 30 KTS FROM THE SOUTH...WHICH WILL RESULT IN WIDESPREAD
TRAINING OF CELLS. THIS PATTERN IS EXPECTED TO PERSIST THROUGH
THURSDAY...THUS WE HAVE EXTENDED THE FLASH FLOOD WATCH UNTIL
02Z FRIDAY OR 10PM THURSDAY. BY THEN WE EXPECT MOST OF THE
HEAVY CONVECTION TO DIMINISH SOMEWHAT. LIFTED INDEXES MINUS
MINUS 2 TO MINUS 6 BOTH THIS AFTERNOON AND AGAIN THURSDAY
AFTERNOON. FOR THE LOW TONIGHT AND THURSDAY NIGHT...AND THE
HIGH THURSDAY...HAVE GONE WITH A BLEND OF THE MET/MOS AND
THE MAV/MOS GUIDANCE...AND PRIMARILY USED THE NAM-12 FOR THE
WINDS...WITH SOME ENHANCEMENT FOR WIND GUSTS DURING THE AFTER
NOON HOURS.

THE CUTOFF LOW AT 500 HPA IS FORECAST TO MOVE VERY LITTLE DURING
THIS PERIOD...WITH IMPULSES ROTATING AROUND IT.

&&

.SHORT TERM /FRIDAY THROUGH MONDAY/...LOW PRESSURE WILL CONTINUE TO
BE ANCHORED ACROSS THE NORTHEAST ON FRIDAY.  THIS WILL KEEP THE
WEATHER UNSETTLED FOR FRIDAY THROUGH EARLY SATURDAY AM.  WILL KEEP
THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE FORECAST ON FRIDAY.  ON
SATURDAY...THE LOW PRESSURE SYSTEM WILL MOVE EASTWARD AND IT LOOKS
LIKE THE PRECIP SHOULD PHASE OUT FOR LATE SATURDAY AND THE LATTER
HALF OF THE WEEKEND.  HAVE LEANED TOWARDS THE GFS SOLUTION FOR THE
FRIDAY THROUGH MONDAY PERIOD.   BY SUNDAY AND MONDAY...WILL DROP
POPS TO SLIGHT CHANCE AT MOST AS THE GFS MOVES THE LOW PRESSURE
SYSTEM OFF THE EAST COAST. &&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
WITH THE ONGOING CONVECTION HAVE OPTED TO POPULATE THE EXTENDED
GRIDS WITH HPC GUIDANCE WITH ONLY A FEW CHANGES MOSTLY TO BLEND
BETTER WITH ADJOINING WFOS. FRONTAL SYSTEM STALLS OVER THE DEEP
SOUTH WITH A WEAK HIGH MOVING IN FROM THE WEST.  A WEAK IMPULSE
DROPS SOUTH OUT OF CANADA TUESDAY NIGHT AND A WEAK LOW
DEVELOPS JUST NORTH OF THE BORDER EARLY WEDNESDAY. HAVE MOSTLY
GONE WITH SLIGHT CHANCE OR LOW CHANCE POPS.

&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
THE FOG WILL GRADUALLY LIFT BTWN 12Z AND 13Z WITH MVFR CONDITIONS
GIVING WAY TO VFR CONDITIONS BY 16Z. THE VFR CONDITIONS WILL BE
SHORT LIVED AS ANY BREAKS IN THE CLOUD COVER WILL ALLOW HEATING OF
THE VERY UNSTABLE AIR ASSOCIATED WITH THE UPPER LOW WHICH WILL
PRODUCE MORE SHOWERS AND THUNDERSTORMS AFTER 18Z. HAVE PLACED A CB
CLOUD GROUP IN THE TAFS STARTING AT 16Z. FOR TONIGHT EXPECT DENSE
FOG TO DEVELOP AGAIN MAINLY DURING THE LATE EVENING HOURS. WHILE
NOT CERTAIN HOW LONG THE SHOWERS AND THUNDERSTORMS WILL LINGER
THIS EVENING...HAVE PLACED A VCSH IN THE TAFS FROM LATE EVENING ON
AS WELL.

OUTLOOK...
THU-SUN...VFR/MVFR...SCATTERED TO NUMEROUS MAINLY AFTN SHRA/TSRA
AND SOME EARLY MORNING BR/FG.

&&

.FIRE WEATHER...
A SLOW MOVING UPPER LOW WILL KEEP THE THREAT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THE NEXT FEW DAYS. THE SHOWERS AND
THUNDERSTORMS WILL TEND TO BE MORE NUMEROUS DURING THE AFTERNOON AND
EARLY EVENING HOURS.

EXPECT THE RH VALUES TO REMAIN RELATIVELY HIGH IN THE MOIST AIR
MASS TODAY WITH MINIMUM VALUES OF 65 TO 80 PERCENT. RH VALUES WILL
RECOVER TO NEAR 100 PERCENT TOMORROW NIGHT...FALL BACK TO 70 TO 90
PERCENT THURSDAY...THEN INCREASE TO AROUND 100 PERCENT THURSDAY
NIGHT. FOG DRIP AND/OR DEW WILL BE LIKELY DURING THE EARLY MORNING
HOURS.

THE WINDS WILL BE FROM THE SOUTH OR SOUTHEAST TODAY AT AROUND 10
MPH...THEN DIMINISH TONIGHT...THEN TURN SOUTH/SOUTHWEST AT 5 TO 15
MPH ON THURSDAY.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH WAS ISSUED FOR THE ENTIRE FORECAST AREA
UNTIL 10 PM THURSDAY BASED ON WET ANTECEDENT CONDITIONS FROM
YESTERDAYS CONVECTION...HIGH CAPE VALUES...HIGH PWATS...AND
THE POSSIBILITY OF TRAINING SHOWERS AND THUNDERSTORMS ONCE
AGAIN TODAY THROUGH THURSDAY EVENING.

MANY LOCATIONS BASED ON GROUND TRUTH AND THE STORM TOTAL
PRECIPITATION PRODUCT HAD 1-2 INCHES OF RAINFALL...WITH SOME
LOCATIONS GETTING OVER 3 INCHES FROM THE HUDSON RIVER VALLEY...
THE LAKE GEORGE REGION EAST NORTHEAST INTO SOUTHERN VERMONT.
ANOTHER PCPN MAXIMUM OF 1-3 INCHES OCCURRED IN THE CENTRAL
MOHAWK VALLEY. SHOWERS AND THUNDERSTORM WILL TEND TO MOVE S/SW TO
THE N/NE TODAY...WITH PRECIPITABLE WATER VALUES IN THE 1-1.5 RANGE
DOWNPOURS OF AN INCH OR SO IN LESS THAN AN HOUR MAY OCCUR. THE
THREAT OF TRAINING THUNDERSTORMS...AND OROGRAPHIC ENHANCEMENT OVER
THE HIGHER TERRAIN IN THE S/SW FLOW WILL ALSO INCREASE THE POTENTIAL
FLASH FLOOD THREAT. THE 1-HR ZONE FFG VALUES ARE BETWEEN 1 AND 2.5
INCHES ACROSS THE HSA. WE ARE EXPECTING AN ADDITIONAL 1-2 INCHES OF
RAINFALL WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 3 INCHES BY
SUNRISE THURSDAY AND THE POTENTIAL DOES EXIST FOR SOME FLASH
FLOODING.

ANOTHER BOUT OF RAINFALL WILL BE POSSIBLE THU WITH ANOTHER UPPER
LEVEL IMPULSE...AND SFC WAVE ROTATING AROUND THE UPPER LOW. THIS
COULD BRING AN ADDITIONAL INCH OR SO OF RAINFALL...SO WE HAVE
EXTENDED THE WATCH.

MAIN STEM RIVERS HAVE NOT BEEN AFFECTED THAT MUCH SO FAR SINCE
THE HEAVY RAINS HAVE BEEN OVER RELATIVELY SMALL AREAS. HOWEVER
HEAVY RAINFALL OVER A PARTICULAR RIVER BASIN COULD BRING THAT
RIVER TO NEAR OR OVER FLOOD.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ001-013.
NY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ001-025.
VT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VTZ013>015.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...KOLECI
LONG TERM...RCK
AVIATION...RCK
FIRE WEATHER...VTK
HYDROLOGY...RCK
Hazardous weather outlook, Jul 1, 4:12 AM EST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
512 AM EDT WED JUL 1 2009

CTZ001-013-MAZ001-025-NYZ047>054-058>061-063>066-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-
SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-
EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
512 AM EDT WED JUL 1 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS AND EAST CENTRAL NEW YORK
INCLUDING THE EASTERN CATSKILLS...MID HUDSON
VALLEY...TACONICS...SCHOHARIE VALLEY...AND THE GREATER CAPITAL
REGION.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. THE POTENTIAL
SEVERE THUNDERSTORMS WILL FORM AHEAD OF A STRONG UPPER LEVEL
DISTURBANCE...AND AN OCCLUDED FRONT. A FEW OF THE THUNDERSTORMS MAY
BECOME SEVERE WITH LARGE HAIL GREATER THAN OR EQUAL TO THREE
QUARTERS OF AN INCH IN DIAMETER...AND OR DAMAGING WINDS 58 MPH OR
GREATER. ANY THUNDERSTORMS WILL ALSO CONTAIN VERY HEAVY RAINFALL.
THE THUNDERSTORMS WILL MOVE SOUTHWEST TO NORTHEAST AT AROUND 25
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS WITH VERY HEAVY
RAINFALL ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING IN THE FOLLOWING COUNTIES...

IN CONNECTICUT...
LITCHFIELD.

IN MASSACHUSETTS...
BERKSHIRE.

IN NEW YORK...
ALBANY...COLUMBIA...DUTCHESS...GREENE...RENSSELAER...SARATOGA...SCHENECTADY...
SCHOHARIE...AND ULSTER.

SKYWARN SPOTTERS ARE REQUESTED TO SEND REPORTS OF BANK FULL OR
NEAR BANK FULL BODIES OF WATER...PONDING OF WATER ON ROADWAYS...AS
WELL AS OTHER OCCURRENCES OF FLASH FLOODING...AND RAINFALL REPORTS
OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE BY TELEPHONE
OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

NYZ032-033-038>043-082>084-VTZ013>015-020915-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
512 AM EDT WED JUL 1 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL NEW YORK
INCLUDING THE SOUTHERN ADIRONDACK REGION...WESTERN AND CENTRAL
MOHAWK VALLEY...AND THE LAKE GEORGE REGION...AS WELL AS SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NON SEVERE THUNDERSTORMS ARE LIKELY TODAY AHEAD OF AN UPPER LEVEL
DISTURBANCE...AND AN OCCLUDED FRONT. VERY HEAVY RAINFALL IS LIKELY
WITH ANY THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS ON THURSDAY. LOCALLY
HEAVY RAINFALL IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE REQUESTED TO SEND REPORTS OF BANK FULL OR
NEAR BANK FULL BODIES OF WATER...PONDING OF WATER ON ROADWAYS...AS
WELL AS OTHER OCCURRENCES OF FLASH FLOODING...AND RAINFALL REPORTS
OF 2 INCHES OR MORE TO THE NATIONAL WEATHER SERVICE BY TELEPHONE
OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.

TAW/11

In the hours before

Special weather statement, Jul 1, 12:37 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
137 PM EDT WED JUL 1 2009

CTZ001-013-011830-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
137 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM MOVING INTO SOUTHERN LITCHFIELD COUNTY...

AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS AROUND 40
MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS LOCATED 12
MILES SOUTH OF NEW MILFORD...OR ABOUT OVER DANBURY...AND MOVING
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
NEW MILFORD BY 205 PM EDT
9 MILES SOUTHEAST OF GAYLORDSVILLE BY 210 PM EDT
7 MILES NORTHWEST OF WOODBURY CENTER BY 215 PM EDT
NEW PRESTON BY 225 PM EDT
6 MILES SOUTHWEST OF LITCHFIELD BY 230 PM EDT

ONE HALF TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME.
THIS COULD CAUSE PONDING OF WATER ON ROADS AN POOR DRAINAGE
LOCATIONS.

JPV
Special weather statement, Jul 1, 12:54 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
154 PM EDT WED JUL 1 2009

NYZ040-047>050-011845-
SCHOHARIE NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-
SOUTHERN SARATOGA NY-MONTGOMERY NY-
154 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM IN NORTHEAST SCHOHARIE...EXTREME EASTERN
MONTGOMERY...WESTERN SCHENECTADY AND WESTERN SARATOGA COUNTIES...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 45 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN. THIS STORM WAS
LOCATED NEAR DELANSON...OR ABOUT 11 MILES WEST OF ROTTERDAM...AND
MOVING NORTH AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
ROTTERDAM JUNCTION BY 225 PM EDT
AMSTERDAM BY 235 PM EDT
GLENVILLE BY 240 PM EDT

ONE HALF TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME.
THIS COULD CAUSE PONDING OF WATER ON ROADS AN POOR DRAINAGE
LOCATIONS.

JPV
Special weather statement, Jul 1, 1:30 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
230 PM EDT WED JUL 1 2009

CTZ001-013-011915-
NORTHERN LITCHFIELD CT-SOUTHERN LITCHFIELD CT-
230 PM EDT WED JUL 1 2009

...STRONG THUNDERSTORMS IN LITCHFIELD COUNTY...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM THOMASTON TO
LITCHFIELD TO GAYLORDSVILLE...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF BRISTOL TO 10 MILES SOUTHWEST OF TORRINGTON TO 7 MILES
NORTHWEST OF NEW MILFORD...AND MOVING NORTHEAST AT 15 MPH.

THUNDERSTORMS WILL BE NEAR...
KENT BY 240 PM EDT
TORRINGTON BY 300 PM EDT
NEW HARTFORD...WINSTED...CORNWALL BRIDGE AND CORNWALL BRIDGE POTTERY
BY 315 PM EDT

JPV/NAS
Special weather statement, Jul 1, 1:32 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
232 PM EDT WED JUL 1 2009

NYZ041-084-011915-
NORTHERN SARATOGA NY-SOUTHERN WASHINGTON NY-
232 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM IN SARATOGA AND WASHINGTON COUNTIES...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GREENWICH...
OR ABOUT 11 MILES EAST OF SARATOGA SPRINGS...AND MOVING NORTH AT 5
MPH.

THE THUNDERSTORM WILL BE NEAR...
6 MILES SOUTH OF FORT EDWARD BY 315 PM EDT

JPV/NAS
Special weather statement, Jul 1, 1:40 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
240 PM EDT WED JUL 1 2009

NYZ048>050-011930-
WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY-SOUTHERN SARATOGA NY-
240 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM IN SCHENECTADY AND SARATOGA COUNTIES...

AT 239 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR ROTTERDAM JUNCTION...OR ABOUT OVER SCOTIA...AND MOVING
NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
GLENVILLE BY 245 PM EDT
EAST GLENVILLE AND ALPLAUS BY 250 PM EDT
BURNT HILLS BY 305 PM EDT
8 MILES SOUTHEAST OF GALWAY BY 310 PM EDT

JPV/NAS

The radar

The Albany radar (KENX), 33 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

11 flash flood, 10 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Schenectady

When
July 1, 1:47 PM EST to 1:52 PM EST
Where
Schenectady County, 0.69 mi N of Alplaus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.860, -73.920

Quarter size hail was reported in East Glenville during a thunderstorm.

Hail, Schenectady

When
July 1, 1:50 PM EST to 1:55 PM EST
Where
Schenectady County, 1.23 mi NE of Glenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -74.050

Quarter size hail was reported in Glenville during a thunderstorm.

Thunderstorm Wind, Schenectady

When
July 1, 1:50 PM EST
Where
Schenectady County, 1.23 mi NE of Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.930, -74.050

Trees were reported down in Glenville due to strong thunderstorm winds.

Hail, Schenectady

When
July 1, 1:50 PM EST to 1:55 PM EST
Where
Schenectady County, 0.69 mi N of Alplaus
Measured
0.88 in hail
Reported by
Public
Coordinates
42.860, -73.920

Nickel size hail was reported in East Glenville during a thunderstorm.

Hail, Saratoga

When
July 1, 1:50 PM EST to 1:55 PM EST
Where
Saratoga County, 0.69 mi S of Ballston Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.910, -73.870

Penny size hail was reported in Ballston Lake during a thunderstorm.

Hail, Saratoga

When
July 1, 1:58 PM EST to 2:03 PM EST
Where
Saratoga County, Charlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.930, -73.970

Quarter size hail was reported in Charlton during a thunderstorm. The hail measured 1.13 inches in diameter.

Hail, Saratoga

When
July 1, 2:03 PM EST to 2:08 PM EST
Where
Saratoga County, 0.69 mi N of Highmills
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.910, -73.900

Nickel size hail was reported in Burnt Hills during a thunderstorm.

Thunderstorm Wind, Schenectady

When
July 1, 2:04 PM EST
Where
Schenectady County, 1.23 mi NE of Glenville
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
42.930, -74.050

Numerous trees were reported down in Glenville along Glenridge Road due to strong thunderstorm winds.

Flash Flood, Schenectady

When
July 1, 2:04 PM EST to 7:00 PM EST
Where
Schenectady County, 1.23 mi NE of Glenville to 1.04 mi ENE of Glenville
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
42.930, -74.050

Three to 4 feet of ponding water was reported on Glenville Road in Glenville due to very heavy rainfall.

Flash Flood, Schenectady

When
July 1, 2:30 PM EST to 7:00 PM EST
Where
Schenectady County, 2.5 mi SSW of Mariaville to 1.49 mi NNW of Duanesburg Goyer Arp
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.795, -74.160

Duanesburg Churches Road in Duanesburg and Turnbull Road in Delanson were closed due to flash flooding from very heavy rainfall.

Hail, Columbia

When
July 1, 2:37 PM EST to 2:42 PM EST
Where
Columbia County, Copake
Measured
0.88 in hail
Reported by
Public
Coordinates
42.100, -73.550

Nickel size hail was reported in Copake during a thunderstorm.

Hail, Saratoga

When
July 1, 2:45 PM EST to 2:50 PM EST
Where
Saratoga County, 0.51 mi W of Wayville
Measured
1.5 in hail
Reported by
Public
Coordinates
43.000, -73.730

Ping pong ball size hail was reported in Snake Hill, near Saratoga Lake, during a thunderstorm.

Flash Flood, Albany

When
July 1, 2:55 PM EST to 8:30 PM EST
Where
Albany County, 1.67 mi WSW of Loudonville to 1.87 mi WSW of Loudonville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
42.690, -73.780

The intersection of Sand Creek Road and Everett Road was closed due to flash flooding from heavy rainfall.

Flash Flood, Schenectady

When
July 1, 3:30 PM EST to 6:30 PM EST
Where
Schenectady County, 1.63 mi WNW of Schenectady to 1.37 mi NW of Schenectady
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
42.807, -73.951

Several roads were closed due to flash flooding from very heavy rainfall in Schenectady including portions of Weaver Street, Jay Street, Union Street and Broadway. Vehicles were stuck in the flood waters. At least one person had to be rescued after getting trapped on the roof of her minivan under the Weaver Street bridge.

Thunderstorm Wind, Albany

When
July 1, 3:35 PM EST
Where
Albany County, 0.51 mi W of Cohoes
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.770, -73.710

A measured wind gust of 58 mph was reported in Cohoes.

Hail, Albany

When
July 1, 4:04 PM EST to 4:09 PM EST
Where
Albany County, 0.69 mi N of (Alb)albany Co Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
42.760, -73.800

Penny size hail was reported approximately 5 miles west of Cohoes during a thunderstorm.

Hail, Albany

When
July 1, 4:05 PM EST to 4:10 PM EST
Where
Albany County, 0.86 mi SE of Roessleville
Measured
0.88 in hail
Reported by
Public
Coordinates
42.690, -73.810

Nickel size hail was reported in Roessleville during a thunderstorm.

Flash Flood, Rensselaer

When
July 1, 4:18 PM EST to 9:20 PM EST
Where
Rensselaer County, 0.86 mi SW of Troy to 0.69 mi N of Troy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.740, -73.690

Several roads were closed in North Troy due to flash flooding from very heavy rainfall with several vehicles stuck in the flood waters.

Flash Flood, Albany

When
July 1, 4:18 PM EST to 8:30 PM EST
Where
Albany County, Cohoes to 0.69 mi ESE of Watervliet
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.770, -73.700

Intense rainfall from slow moving and training thunderstorms produced flash flooding in Cohoes.

Numerous roadways, including Meadowlark Drive, were reportedly impassable due to several feet of ponding water. Several vehicles were also reportedly stuck in the flood waters, with at least one person rescued from a submerged car by being pulled out of the back seat of the vehicle through the trunk of the car.

In addition, a roof of a home collapsed on Idlewild Park in Watervliet due to the intense rainfall, with no injuries reported.

Flash Flood, Albany

When
July 1, 4:55 PM EST to 8:30 PM EST
Where
Albany County, 1.23 mi SE of Roessleville to 1.19 mi ESE of Roessleville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.690, -73.800

Central Avenue in Colonie was closed due to flash flooding underneath the Interstate 90 overpass.

Flash Flood, Albany

When
July 1, 5:10 PM EST to 8:30 PM EST
Where
Albany County, 0.69 mi S of Latham to 0.24 mi W of Latham
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.740, -73.750

A portion of Route 2, Troy Schenectady Road in Latham was closed due to flash flooding from intense rainfall. A nearby business was also flooded.

Flash Flood, Washington

When
July 1, 5:13 PM EST to 9:20 PM EST
Where
Washington County, 2.01 mi WNW of Easton to 0.27 mi SSE of Clarks Mills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.996, -73.604

Numerous roads were closed in and around Easton due to flash flooding from very heavy rainfall. The Cheese Factory Road was closed with a 7 foot deep trough through the road. Other roads closed to due flash flooding included County Route 113, Old Schuylerville Road and Meeting House Road.

Flash Flood, Saratoga

When
July 1, 5:20 PM EST to 9:20 PM EST
Where
Saratoga County, 1.81 mi NW of Bemis Hgts to 1.95 mi NW of Bemis Hgts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
42.989, -73.655

Fonda Road in Waterford was washed out due to flash flooding from very heavy rainfall. Some residents were evacuated from their homes.

In addition, Durham Road in Stillwater was washed out due to flash flooding from very heavy rainfall. Route 4 was also closed due to flooding, with no through traffic.

Flash Flood, Rensselaer

When
July 1, 5:20 PM EST to 9:20 PM EST
Where
Rensselaer County, 0.51 mi W of Hemstreet Park to 0.86 mi WNW of Hemstreet Park
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.900, -73.680

The Route 67 Bridge on the Rensselaer County side of the Hudson River was closed due to flash flooding due to heavy rainfall.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2009Every state in 2009This day in weather historyWarnings in New York, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173283, 173287, 173289, 173291, 173301, 173296, 173292, 173290, 173369, 173371, 173298, 173303, 188716, 173378, 173348, 173279, 173275, 173375, 173377, 188714, 188715, 173401, 173405, 188713.